The summer was great and you’ve spent your days off in the sun as often as possible. But now you start noticing itchy white spots on your skin and have no clue what they actually are or how they got there in the first place. If you have these kind of white patches on your skin, you too might suffer from pityriasis versicolor.
With pityriasis versicolor it looks like your skin lost its pigment is some places, but it’s actually a yeast infection. The reason pityriasis versicolor is more noticeable in the summer months is because the white spots are more contrasted when your skin has got a little tan to it.
“Pityriasis versicolor is a very common yeast infection of the skin. It most commonly affects young adults. The recent humid weather and sweating can make the infections more commonly seen. It usually goes undetected on the skin in winter months and is noticed more frequently in the summer months,” says Dr. Catherine Borysiewicz, a Consultant Dermatologist at the Cadogan Clinic.
“The rash consists of scaly patches on the skin of the back, chest, neck and arms. It is usually not itchy, but some patients do report a mild itch and dermatitis. The rash can have a number of different colors, and ranges from pale pink or tan in some patients, or can create white patches on the skin which is felt to be due to a chemical produced by the yeast that diffuses into the skin and inhibits normal skin pigmentation,” Dr. Borysiewicz continued.
Since pityriasis versicolor is a yeast infection, it’s advised to treat it accordingly. Your skin is very sensitive and needs a little more TLC during these outbreaks. Therefore, don’t just use regular body washes or soaps but rather wash your skin with an anti-yeast shampoo once a week.
“Once patients have had one episode, it is possible to get further infections although the reason why some people’s skin is more prone to infection is not completely understood. A way to reduce the frequency of recurrent infections is by using an anti-yeast shampoo such as Nizoral or Selsun once a week as a body wash,” Dr. Borysiewicz advised.
It is also important to make sure you use the right creams and use them in the right amounts when smearing them on your skin. Too much cream or ointment can cause your skin to be over-moisturized, which can actually trigger rashes.